Alert archive / California / Flash Flood Warnings in 2020
Flash Flood Warning 9, NWS Hanford, CA
NWS Hanford, CA issued this flash flood warning at Aug 15, 2020, 4:11 PM PDT for Kern County, California. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 15, 2020, 4:11 PM PDT (23:11 UTC)
- Expired
- Aug 15, 2020, 5:02 PM PDT
- In force
- 51 min
- Issued by
- NWS Hanford, CA
- Area
- Storm-based polygon
- Flood severity
- None
County Kern County, CA
The radar
The Los Angeles radar (KVTX), 72 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Vandenberg AFB, CA (KVBG), launched 12:00Z, 11.2 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2428 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- -21 m²/s²
- 0-3 km storm-relative helicity
- 38 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
644
WGUS56 KHNX 152311
FFWHNX
CAC029-160145-
/O.NEW.KHNX.FF.W.0009.200815T2311Z-200816T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Joaquin Valley CA
411 PM PDT Sat Aug 15 2020
The National Weather Service in Hanford CA has issued a
* Flash Flood Warning for...
Southern Kern County in central California...
* Until 645 PM PDT.
* At 410 PM PDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to one to two inches of rain
has already fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar indicated.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Flash flooding will remain over mainly rural areas of southern Kern
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Move to higher ground now. Act quickly to protect your life.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
In hilly terrain there are hundreds of low water crossings which are
potentially dangerous in heavy rain. Do not attempt to cross flooded
roads. Find an alternate route.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 3482 11854 3482 11867 3486 11869 3492 11871
3494 11859 3487 11856
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL...1 INCHES PER HOUR
$$
ab1 follow-up statement
384
WGUS76 KHNX 160002
FFSHNX
Flash Flood Statement
National Weather Service San Joaquin Valley CA
502 PM PDT Sat Aug 15 2020
CAC029-160011-
/O.CAN.KHNX.FF.W.0009.000000T0000Z-200816T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kern CA-
502 PM PDT Sat Aug 15 2020
...THE FLASH FLOOD WARNING FOR SOUTHERN KERN COUNTY IS CANCELLED...
The heavy rain has ended as the storms have moved out of the area.
Flooding is no longer expected to pose a threat.
LAT...LON 3482 11854 3482 11867 3486 11869 3492 11871
3494 11859 3487 11856
$$
abWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hanford, CA wrote its last area forecast discussion before this flash flood warning went out at Aug 15, 1:51 PM PDT, 2 hours 20 minutes earlier.
Area forecast discussion, Aug 15, 1:51 PM PDT, 2 hours 20 minutes before
Area Forecast Discussion National Weather Service Hanford CA 151 PM PDT Sat Aug 15 2020 .SYNOPSIS... Excessive Heat will continue over much of the district for the next several days. Isolated showers and thunderstorms can be expected this weekend, primarily over the higher elevations. Otherwise, a few thunderstorms will pop up near the Sierra crest each afternoon through Wednesday. && .DISCUSSION...Oppressive heat, humidity, and thunderstorms are all a part of the weather picture over much of the central California today. Tropical moisture surged northward into the western third of the CWA earlier this morning equipped with showers and isolated thunderstorms. The richest band of moisture, as well as the heaviest thunderstorms, trained northward through Santa Barbara County and San Luis Obispo County. As the activity crossed over the coastal ranges, little if any rain fell from the thunderstorms, but they added more humidity to the atmosphere and slowed temperature rises a bit. The focus of convection will continue to be over the higher elevations of our CWA, the west side and south end of the San Joaquin Valley where isolated thunderstorms will remain a threat into early this evening. Any of these thunderstorms that are dry can ignite new fires over the mountains until convection dies around sunset. Otherwise, temperatures will remain much warmer than normal again tonight. The higher humidity will add to the discomfort. In the broader picture, a strong upper level ridge of high pressure will dominate our weather pattern for the next several days. It's currently centered over Arizona and New Mexico. This monster ridge will gradually build northward and westward and re-center itself over the Great Basin by Monday where it will remain anchored through at least the middle of next week. Until this ridge retrogrades into the Golden State, the window will remain open for more northerly influxes of tropical moisture. Indeed, the models bring another slug of mid level moisture into the CWA by Sunday morning. If so, we could see a repeat of convection in roughly the same areas as we did this morning. We've made adjustments to the forecast to add a slight chance of thunderstorms to the south end and west side of the San Joaquin Valley from late tonight through midday Sunday. The thunderstorm focus Sunday will probably again shift to the mountains during the afternoon and early evening hours. Much of this mid level moisture and atmospheric instability should diminish early in the week as the high pressure ridge builds more strongly into central California. If so, the thunderstorm threat will also decrease each day, but probably not end completely over the highest elevations of the Sierra where a few thunderstorms could pop up each afternoon through midweek. The big weather story during the next several days will be the extreme heat. Thermometer readings will top 110 degrees in some locations of the San Joaquin Valley and peak as high as 115 degrees in a few desert locales. Tuesday looks to be the hottest day, but honestly, each and every day will top 105 degrees in a large majority of these regions through Thursday. Perhaps a more significant health impact of this heat wave will be its longevity. This will be, by far, the longest stretch of triple digit in the valley, lower foothills and the desert yet this Summer. The persistence of this heat wave could take a stressful, life threatening toll on livestock, the elderly and heat sensitive individuals. The humidity will exacerbate the discomfort. Based on historical weather archives, this could end up being the worst heat wave to grip California since July, 2006. Records for maximum temperatures and high minimum temperatures will be challenged this week at several climate stations in the San Joaquin Valley. In the larger urban areas such as Fresno and Bakersfield, in addition to some desert communities, overnight lows will be at or above 80 degrees on consecutive nights this week. We advise people to stay indoors and in air conditioned buildings and not venture outdoors during the hottest part of each day. If you must be outdoors, limit your exposure, stay out of the sun, hydrate, and wear a protective hat, sunscreen, and light colored, loose-fitting clothing. Rivers are still running cold and swift and are potentially dangerous places to seek cooling relief from the heat, no matter how great of a swimmer you are. Be sensible, and don't end up as a drowning fatality or the victim of a water rescue! Finally, there is some hope that our heat wave will ease up by the end of next week. The models forecast this high pressure ridge to weaken and shift back over Arizona on days 6 and 7. In doing so, the door to the tropics could swing wide open again. Indeed, both the ECM and GFS forecast another northward influx of tropical moisture into central California late Friday night into next Saturday. If so, parts of our CWA will see a renewed thunderstorm threat during this period. Don't get your hopes up too high if you're looking for a return to seasonable temperatures by then, however. We're still expecting high temperatures to be at or above the century mark in much of the San Joaquin Valley, lower foothills and the Kern county desert next Saturday. && .AVIATION... Isolated thunderstorms can be expected over mainly the higher elevations through 03z Sunday and again after 12z Sunday. VFR conditions will prevail elsewhere over the central California interior during the next 24 hours. && .AIR QUALITY ISSUES... On Saturday August 15 2020... Unhealthy for sensitive groups in Fresno... Kern... Kings... Madera and Tulare Counties and Sequoia National Park and Forest. Further information is available at Valleyair.org && .CERTAINTY... The level of certainty for days 1 and 2 is medium. The level of certainty for days 3 through 7 is high. Certainty levels include low...medium...and high. Please visit www.weather.gov/hnx/certainty.html for additional information an/or to provide feedback. && .HNX WATCHES/WARNINGS/ADVISORIES... Excessive Heat Warning until 9 PM PDT Wednesday for CAZ179>191- 198-199. && synopsis...Durfee public/fw...Durfee aviation/IDSS/PIO....JEB weather.gov/hanford
In the hours before
Special weather statement, Aug 15, 3:53 PM PDT, 18 minutes before
Special Weather Statement National Weather Service San Joaquin Valley CA 353 PM PDT Sat Aug 15 2020 CAZ189-196-197-199-152315- Fort Tejon CA-Kern County Desert CA-Tehachapi Area CA-Bakersfield CA- 353 PM PDT Sat Aug 15 2020 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL KERN COUNTY UNTIL 415 PM PDT... At 352 PM PDT, Doppler radar was tracking a strong thunderstorm near Golden Hills, or 32 miles southeast of Bakersfield, moving northwest at 15 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Tehachapi, Stallion Springs, Golden Hills, Keene, Water Canyon and Bear Valley Springs. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3515 11840 3499 11848 3511 11880 3536 11867 TIME...MOT...LOC 2252Z 112DEG 26KT 3511 11853 Dudley
Special weather statement, Aug 15, 4:01 PM PDT, 10 minutes before
Special Weather Statement
National Weather Service San Joaquin Valley CA
401 PM PDT Sat Aug 15 2020
CAZ197-152330-
Fort Tejon CA-
401 PM PDT Sat Aug 15 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KERN COUNTY UNTIL
430 PM PDT...
At 400 PM PDT, Doppler radar was tracking a strong thunderstorm over
Mount Pinos, or 25 miles north of Ojai, moving north at 10 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Mount Pinos and Pine Mountain Club.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3486 11924 3486 11928 3488 11928 3488 11930
3493 11932 3496 11903 3481 11903 3481 11924
TIME...MOT...LOC 2300Z 170DEG 7KT 3481 11915
abThe office that day
Everything else NWS Hanford, CA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 14, 6:00 PM PDT | Special Weather Statement | HNX | 30 min | |
| Aug 15, 3:26 PM PDT | Areal Flood Advisory | HNX | Kern | 2 hr |
| Aug 15, 3:29 PM PDT | Areal Flood Advisory | HNX | Kern | 95 min |
| Aug 15, 3:53 PM PDT | Special Weather Statement | HNX | Kern | 22 min |
| Aug 15, 4:01 PM PDT | Special Weather Statement | HNX | 29 min | |
| Aug 15, 4:16 PM PDT | Flash Flood Warning | HNX | Kern | 119 min |
| Aug 15, 4:18 PM PDT | Special Weather Statement | HNX | Kings | 42 min |
| Aug 15, 4:23 PM PDT | Flash Flood Warning | HNX | Fresno, Kings | 79 min |
Nearby
Flash Flood Warnings in California, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.